Alert archive / Hawaii / High Surf Warnings in 2016
High Surf Warning 23, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 15, 2016, 3:27 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2016, 3:27 PM HST (01:27 UTC)
- Expired
- Dec 17, 2016, 3:17 PM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WHHW40 PHFO 160127 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 327 PM HST THU DEC 15 2016 ...INCREASING SURF ALONG NORTH AND WEST FACING SHORES WHILE EAST FACING SHORES SLOWLY DECREASE... .A NEW NORTHWEST SWELL AS WELL AS A NEW NORTH SWELL WILL CAUSE ADVISORY AND WARNING LEVEL SURF ALONG EXPOSED SHORELINES. THE CURRENT NORTHEAST SWELL WILL CONTINUE TO SLOWLY DECREASE. HIZ001-002-008-012-017-020-161430- /O.UPG.PHFO.SU.Y.0055.000000T0000Z-161216T0400Z/ /O.NEW.PHFO.SU.W.0023.161216T0127Z-161217T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 327 PM HST THU DEC 15 2016 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...RISING TO 20 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. * TIMING...RISING TONIGHT AND FRIDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ003-007-013-019-161430- /O.NEW.PHFO.SU.W.0023.161216T0127Z-161217T1600Z/ KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD- MAUI CENTRAL VALLEY- 327 PM HST THU DEC 15 2016 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. * SURF...RISING TO 20 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. * TIMING...RISING TONIGHT AND FRIDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-161430- /O.EXB.PHFO.SU.Y.0055.000000T0000Z-161216T1600Z/ WAIANAE COAST- 327 PM HST THU DEC 15 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. * SURF...RISING TO 10 TO 15 FEET LATE TONIGHT AND FRIDAY ALONG WEST FACING SHORES. * TIMING...RISING TONIGHT AND FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ009-025-161430- /O.EXT.PHFO.SU.Y.0055.000000T0000Z-161216T1600Z/ OLOMANA-BIG ISLAND NORTH AND EAST- 327 PM HST THU DEC 15 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...6 TO 10 FEET ALONG EAST FACING SHORES. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ BURKE
6 follow-up statements
953 WHHW40 PHFO 161400 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI DEC 16 2016 ...DANGEROUS SURF ALONG NORTH AND WEST FACING SHORES... .LIFE-THREATENING SURF IS EXPECTED ALONG NORTH AND WEST FACING SHORES THROUGH EARLY SATURDAY. A COMBINATION OF LARGE SURF, STRONG WEST AND NORTHWEST WINDS AND HIGHER THAN NORMAL HIGH TIDES COULD LEAD TO OVERWASH ONTO THE TYPICAL VULNERABLE ROADWAYS ALONG WEST AND NORTH FACING SHORES AT AND AROUND THE TIMES OF HIGH TIDE THROUGH EARLY SATURDAY MORNING. HIZ009-161500- /O.CAN.PHFO.SU.Y.0055.000000T0000Z-161216T1600Z/ OLOMANA- 400 AM HST FRI DEC 16 2016 ...HIGH SURF ADVISORY IS CANCELLED FOR EAST FACING SHORES... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE NORTHEAST SWELL THAT GENERATED ADVISORY-LEVEL SURF OVER THE PAST SEVERAL DAYS WILL CONTINUE TO LOWER OVER THE WEEKEND. $$ HIZ001>003-007-008-012-013-017-019-020-170300- /O.CON.PHFO.SU.W.0023.000000T0000Z-161217T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 400 AM HST FRI DEC 16 2016 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU. SURF 20 TO 25 FEET ALONG THE NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. * TIMING...THROUGH EARLY SATURDAY MORNING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-025-170300- /O.EXT.PHFO.SU.Y.0055.000000T0000Z-161217T1600Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 400 AM HST FRI DEC 16 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * SURF...12 TO 18 FEET ALONG THE WAIANAE COAST...HIGHEST NORTHWARD ALONG THE COAST FROM MAILI. SURF WILL RISE INTO THE 10 TO 15 FOOT RANGE BY TONIGHT ALONG THE NORTH AND EAST COASTS OF THE BIG ISLAND. * TIMING...THROUGH EARLY SATURDAY MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ GIBBS
477 WHHW40 PHFO 170159 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 359 PM HST FRI DEC 16 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI. HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH FACING SHORES OF THE BIG ISLAND... .A GALE-FORCE LOW A COUPLE HUNDRED NAUTICAL MILES NORTH OF THE STATE HAS PRODUCED A LARGE NORTH-NORTHWEST SWELL...AND LARGE DANGEROUS SURF IS EXPECTED THROUGH NOON SATURDAY FOR THE EXPOSED AREAS. THE COMBINATION OF THE LARGE SWELL AND HIGHER THAN NORMAL HIGH TIDES NEAR SUNRISE COULD LEAD TO SOME OVERWASH IN THE TYPICAL VULNERABLE AREAS. SURF WILL GRADUALLY EASE SATURDAY AFTERNOON INTO SUNDAY. HIZ001>003-007-008-012-013-017-019-020-171500- /O.EXT.PHFO.SU.W.0023.000000T0000Z-161217T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 359 PM HST FRI DEC 16 2016 ...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST SATURDAY... * SURF...20 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MAUI AND NORTH FACING SHORES OF OAHU AND MAUI. * TIMING...THROUGH NOON SATURDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-025-171500- /O.EXT.PHFO.SU.Y.0055.000000T0000Z-161217T2200Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 359 PM HST FRI DEC 16 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST SATURDAY... * SURF...8 TO 12 FEET ALONG THE WEST FACING SHORES OF OAHU. SURF WILL RISE INTO THE 10 TO 15 FOOT RANGE TONIGHT ALONG THE EXPOSED NORTH AND EAST COASTS OF THE BIG ISLAND. * TIMING...THROUGH NOON SATURDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
390 WHHW40 PHFO 171406 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 406 AM HST SAT DEC 17 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH FACING SHORES OF THE BIG ISLAND... .DANGEROUS SURF WILL CONTINUE DUE TO A LARGE NORTHWEST SWELL ASSOCIATED WITH A GALE-FORCE LOW APPROACHING KAUAI. HIZ001>003-007-008-012-013-017-019-020-172200- /O.CON.PHFO.SU.W.0023.000000T0000Z-161217T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 406 AM HST SAT DEC 17 2016 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY... * SURF...18 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MAUI AND NORTH FACING SHORES OF OAHU AND MAUI...DECREASING TO 12 TO 18 FEET THIS AFTERNOON. * TIMING...THROUGH NOON TODAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-025-172200- /O.CON.PHFO.SU.Y.0055.000000T0000Z-161217T2200Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 406 AM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY... * SURF...10 TO 15 FEET...DECREASING TO 8 TO 12 FEET THIS AFTERNOON ALONG THE WEST FACING SHORES OF OAHU...MOSTLY ALONG THE COAST EXTENDING NORTH FROM MAILI. SURF 10 TO 15 FEET...DECREASING TO 8 TO 12 FEET THIS AFTERNOON ALONG THE EXPOSED NORTH AND EAST COASTS OF THE BIG ISLAND. * TIMING...THROUGH NOON TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ GIBBS
713 WHHW40 PHFO 171925 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 925 AM HST SAT DEC 17 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI AND THE BIG ISLAND... .DANGEROUSLY HIGH SURF WILL CONTINUE TODAY AS A LARGE NORTH- NORTHWEST SWELL GRADUALLY DIMINISHES...WITH SURF ESPECIALLY HAZARDOUS IN KAUAI COUNTY. HIZ007-008-012-013-017-019-020-180400- /O.CAN.PHFO.SU.W.0023.000000T0000Z-161217T2200Z/ /O.EXB.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/ OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 925 AM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...10 TO 15 FEET ALONG NORTH AND WEST FACING SHORES OF MOLOKAI...AND ALONG NORTH FACING SHORES OF OAHU AND MAUI. * TIMING...THROUGH TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ001>003-180400- /O.EXT.PHFO.SU.W.0023.000000T0000Z-161218T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 925 AM HST SAT DEC 17 2016 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...18 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...THEN GRADUALLY DIMINISHING OVERNIGHT. * TIMING...THROUGH TODAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-025-180400- /O.EXT.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 925 AM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...8 TO 12 FEET ALONG THE WEST FACING SHORES OF OAHU... AND 10 TO 15 FEET ALONG THE NORTH FACING SHORES OF THE BIG ISLAND FROM UPOLU POINT TO CAPE KUMUKAHI. * TIMING...THROUGH TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ BIRCHARD
496 WHHW40 PHFO 171935 CCA CFWHFO COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 935 AM HST SAT DEC 17 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI AND THE BIG ISLAND... .DANGEROUSLY HIGH SURF WILL CONTINUE TODAY AS A LARGE NORTH- NORTHWEST SWELL GRADUALLY DIMINISHES...WITH SURF ESPECIALLY HAZARDOUS IN KAUAI COUNTY. HIZ007-008-012-013-017-019-020-180400- /O.CAN.PHFO.SU.W.0023.000000T0000Z-161217T2200Z/ /O.COR.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/ OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 935 AM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...15 TO 20 FEET ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI. 8 TO 12 FEET ALONG WEST FACING SHORES OF MOLOKAI. SURF GRADUALLY DIMINISHING TONIGHT. * TIMING...THROUGH TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ001>003-180400- /O.COR.PHFO.SU.W.0023.000000T0000Z-161218T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 935 AM HST SAT DEC 17 2016 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...18 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...THEN GRADUALLY DIMINISHING TONIGHT. * TIMING...THROUGH TODAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-025-180400- /O.EXT.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 935 AM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...8 TO 12 FEET ALONG THE WEST FACING SHORES OF OAHU... AND 10 TO 15 FEET ALONG THE NORTH FACING SHORES OF THE BIG ISLAND FROM UPOLU POINT TO CAPE KUMUKAHI. * TIMING...THROUGH TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ BIRCHARD
189 WHHW40 PHFO 180117 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 317 PM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND FOR NORTH FACING SHORES OF OAHU AND MAUI... .HIGH SURF WILL CONTINUE OVERNIGHT ALONG MANY NORTH AND WEST FACING SHORES AS A NORTH-NORTHWEST SWELL GRADUALLY DIMINISHES. HIZ001>003-181430- /O.CAN.PHFO.SU.W.0023.000000T0000Z-161218T0400Z/ /O.EXB.PHFO.SU.Y.0055.000000T0000Z-161218T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 317 PM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...12 TO 18 FEET ALONG NORTH WEST FACING SHORES OF NIIHAU AND KAUAI OVERNIGHT...LOWERING TO 10 TO 14 FEET SUNDAY. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ006-025-180230- /O.CAN.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 317 PM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DIMINISHED BELOW ADVISORY LEVELS. $$ HIZ007-008-012-013-017-019-020-181430- /O.EXT.PHFO.SU.Y.0055.000000T0000Z-161218T1600Z/ OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 317 PM HST SAT DEC 17 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY... * SURF...12 TO 18 FEET ALONG NORTH FACING SHORES OF OAHU... MOLOKAI AND MAUI AND 8 TO 12 FEET ALONG WEST FACING SHORES OF MOLOKAI OVERNIGHT. SURF GRADUALLY DIMINISHING LATE TONIGHT...DROPPING BELOW ADVISORY LEVELS BY MORNING. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ BIRCHARD
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 15, 10:11 AM HST, 5 hours 16 minutes earlier.
Area forecast discussion, Dec 15, 10:11 AM HST, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1011 AM HST Thu Dec 15 2016 .SYNOPSIS... A cold front approaching from the northwest will reach Kauai early this morning and move down the island chain through Friday night, bringing rain and the possibility of a few thunderstorms. Winter weather may occur at the highest elevations Friday through Saturday as a deep low associated with the front approaches, then moves over the western portion of the state. && .DISCUSSION... Visible satellite shows a weak cold front oriented northeast to southwest over Oahu late this morning. The front is characterized narrow band of clouds and showers moving towards the southeast at 15 mph. To the east, a prefrontal convergence band is triggering some clouds with light to moderate showers around Maui and the Big Island. Behind the front to the northwest, scattered to broken stratocumulus clouds are impacting Kauai, but producing little if any rainfall. The sensible weather for the rest of the day and tonight will hinge on drier air funneling in with northwest winds resulting in lower humidity for the western half of the state. Clouds and showers will likely continue across the Big Island as the moisture interacts with the typical afternoon sea breezes. The front should reach the Big Island tonight and stall just east of the Big Island on Friday. A Wind Advisory is in effect for the Big Island summits due to strong west to northwest winds aloft as an approaching upper level low. The advisory will likely be upgraded to a High Wind Warning at some point in the next 24 hours as winds are likely to only increase through the weekend. The forecast becomes a bit more complicated on Friday as a cold upper low approaches Hawaii from the north. Currently the low is near 30N159W, or about 530 miles north of Kauai. Models are in good agreement with the intrusion of the cold pool moving onto the island chain on Friday morning for the western end of the island chain and then building eastward through the day. Models show 500 mb temperatures of -13 to -15 celsius, which are some of the coldest temperatures based on climatology. This will bring a slight chance for thunderstorms to the smaller islands Friday and Saturday. Lightning detection and infrared satellite within the upper low core has produced a few strikes and enhanced tops, but the coverage of thunderstorms at this point has been very isolated. Precipitable water values will be average to below average on Friday as the islands will likely sit in a dry slot. For the sensible weather, expect breezy westerly winds, a few showers, and slight chance for thunderstorms on Friday. The cold temperatures aloft will certainly lower temperatures and snow levels on the Big Island summits tomorrow, but it remains to be seen if any deep layered moisture will make it over the Big Island for actual snowfall to occur. Friday night or Saturday looks to be a slightly looks like a little bit better chance, but confidence is not high enough for any winter highlights at this time. If thunderstorms do eventually fire up over the Big Island Friday night or this weekend and track over the summits, this would be a setup for snow. For now, just going to keep chances for snow in the forecast. The low will track towards the southwest on Saturday and Saturday night. Temperatures aloft will warm slightly, but will have a bit more moisture to work with. Chances for thunderstorms will continue. Sunday and Monday look to be potentially the wettest days as the low tracks away to the west. The low will drag layered moisture onto the islands from the east with trade winds building back in early next week. As a reminder that the Molokai Radar is not available at this time. Technicians are expected on site today, so hoping to have a return to service before the end of the day. Sorry for the inconvenience. && .AVIATION... A cold front over western Oahu this morning will continue to move east through the period. Winds on Kauai have backed to the north/ northwest behind the front, with PHBK reporting 34020KT at 1856Z and PHLI reporting 33011KT at 1853Z. PHNL was still reporting 29003KT at 1853Z. Clouds and showers will predominately favor north and west facing slopes, introducing some periods of MVFR CIGS/VIS. At this time, cloud and shower coverage is not wide spread enough to warrant the need of AIRMET SIERRA for mountain obscuration. This will be monitored throughout the day, and issued as needed. A patch of enhanced moisture along the Kona side of the Big Island and adjacent waters could provide for brief MVFR CIGS/VIS. An upper level trough over the western islands will produce tempo moderate turbulence between FL250/FL450. AIRMET TANGO for upper level turbulence is posted. Expect upper level turb to stick around into the next few days the upper level low drops south over the state. && .MARINE... A Small Craft Advisory has been posted for the coastal waters around Kauai as well as the waters North of Oahu due to a combination of building seas along with strengthening winds behind a cold front moving across the area. The Small Craft Advisory will likely be expanded later today for other coastal waters exposed to large northwest swells. A High Surf Advisory remains posted along east facing shores but the current north northeast swell will continue to decline today and tonight. A new large northwest swell has reached buoy 51001. Surf along north and west facing shores will slowly build later today and tonight. Also a short period north northwest swell produced by a developing low just north of the area will begin to affect exposed shorelines. Surf heights will exceed advisory levels later tonight and could reach low end warning levels during the peak of the swell. The combination of these two swells along with westerly winds across most of the area will cause surf to be very rough and confused in many locations. Also tides are still running rather high due to the full moon tide cycle, so higher than normal coastal runup may also occur. Both of these swells will lower gradually over the weekend. Later this weekend and on into early next week, a series of long period northwest swells are expected. Surf heights during the peak of the swells may approach low end advisory levels. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for east facing shores of Niihau, Kauai, Oahu, Molokai, Maui and the Big Island. Wind Advisory until 6 PM HST Friday for Big Island Summits. Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters. && DISCUSSION...Foster AVIATION...Eaton MARINE...Burke
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 3:19 PM HST | High Wind Warning | HFO | Hawaii | 66 hr |
Nearby
High Surf Warnings in Hawaii, 2016Every high surf warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.